I have a 4 year old son who was diagnosed with asthma when he was 2 years old. Every year, about this time when the weather changes, he has an "episode". It is absolutely ridiculous and drives us nuts! He just coughs, coughs, coughs.....It seems that nothing helps!!
On Monday I took him to see his Asthma/Allergy doctor. He said that he must have gotten some sort of virus and it triggered his asthma. He told me to continue his Singulair, Pulmicort Respules one time a day, Xopenex in the nebulizer every four hours, and he prescribed Prednisone two times per day (dr. said to start the steroid only if the cough does not slow down).
So on Wednesday morning, my son woke up at 6:30am coughing non-stop....coughing so much that he vomited! I gave him his Xopenex in the nebulizer, put him in the steamy bathroom, gave him a dose of the steroid.
Throughout the day today, he did okay. He coughed, but not all that bad and he still took his Xopenex every four hours.
Tonight he is in bed . . . Coughing!
Any ideas? He is on so many meds, why doesn't anything stop this cough? If I was coughing like this I would have to take something to make it stop. I don't think I could handle all the coughing. I am feeling bad that I cannot help him and I am already doing what the Asthma/Allergy specialist is telling me to do.
Coughing is actually a healthy thing, as it helps to clear the lungs. Without coughing, the lungs would fill up with mucous and that is more dangerous as it blocks the airways and sets up the lungs for secondary infections. For most asthmatics night time is when it tends to flare up more. That is why he is coughing more at night. It will take a few days for the steroid to kick in. Just keep up with his treatments and keep an eye on his symptoms. Especially for sever shortness of breath. Also check to see if his skin between his ribs gets pulled in while breathing, that is also a sign of more severe lung obstruction. These are signs that he should be seen again.
If his coughing doesn't improve any by the time he finishes his oral steroids then I would have him checked out again.
I won't try to give any medical advice, as I'm not a doctor, but I will make a few suggestions that I find help me a bit: Do you have an allergen-proof cover on his mattress? Some asthmatics have a significant allergic component (like myself) and mattresses are havens for allergens. My doctor told me to get an allergen-proof cover and wash all my bedding in hot water at least once a week, and I find it's cut down on my nighttime asthma symptoms significantly. As well, washing or getting rid of curtains in his room (if he has any) and keeping any pets out of his room entirely may help.
Perhaps you could speak with his doctor about getting allergy tests so you know what to avoid (if you don't know your allergens, it's pretty much impossible to avoid them, I find). I say this because if he's on Singulair, his doctor probably suspects he's an allergic asthmatic.
As well, speaking from experience, don't use Vicks Vapo-rub or any similar product on him... My parents tried it for me when I was little, and the vapors just irritated my airways more and my coughing got worse.
Finally, if he coughs so hard he vomits again, I'd take him to get checked out, if I were you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.